Delaware, 2002

Flash Flood in Delaware, September 1, 2002

September 1, 2002 · NWS PHI · 1 event in 1 county or zone

Very heavy rain which persisted over Sussex County from midnight through early afternoon on the 1st caused considerable poor drainage flooding as well as flooding of area streams. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Very heavy rain which persisted over Sussex County from midnight through early afternoon on the 1st caused considerable poor drainage flooding as well as flooding of area streams. In Georgetown, 3.41 inches of rain fell between 6 a.m. and 10 a.m. EDT. Through 110 p.m. on the 1st, a trained SKYWARN Spotter reported 7.50 inches of rain in Millsboro. There were road closures in about two dozen locations throughout the county including U.S. Routes 9 and 113 and Delaware State Road 20. Most of the road closures were east of U.S. Route 113. Two vehicles were flooded at the intersection of U.S. Routes 9 and 113. The Georgetown Plaza Shopping Center flooded and vehicles were stranded in the Walmart parking lot in Seaford. Roads were also reported flooded in Millsboro and Lewes. In Oak Orchard roads and yards were flooded. The worst damage from the heavy rain occurred on the 3rd in Millsboro. The middle section of the Christian Storehouse roof collapsed. The building was in the process of getting a new roof installed and older sections could not support the weight of the rain and the bundles of new shingles which were left on the roof. Items (clothing) on the first floor thrift shop were lost. The building was condemned. The heavy rain also caused a microorganism bloom in the Torquay Canal. Storm totals included 8.12 in Lewes, 6.65 inches in Georgetown and 6.17 inches in Milford (Sussex/Kent County Line). Wind gusts to around 30 mph and the heavy rain pushed over some shallow trees and broke some tree branches during the morning of the 1st. About 3,000 homes and businesses lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 3:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 1, 3:53 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 AM EDT SUN SEP 1 2002

FORECAST IS A COMPROMISE BETWEEN ETA AND AVN...WITH A TILT TOWARD
THE AVN. THIS PUTS US IN THE MINORITY AFTER COORD WITH HPC...MPC AND
SOME OF THE SURROUNDING OFFICES...WHICH IS WHY WE ARE COMPROMISING.

NEITHER MODEL HAD AN EXCELLENT HANDLE ON THE H5 PATTERN EARLY
THIS MORNING. HOWEVER...WE NOTED A VORT MAX PROGGED OFF OUR COAST
EARLY THIS MORNING ON THE AVN. WE THOUGHT WE COULD SEE SOME SIGN OF
IT AS AN ENHANCEMENT IN THE WATER VAPOR IMAGERY...WE NOTED ENHANCED
PCPN OFF THE COAST FOR A TIME...AND WE ALSO NOTED THAT WINDS ALONG
OUR COAST BRIEFLY PICKED UP TO GALE FORCE. AVN LIFTS THAT VORT OUT
VERY EARLY AND ABSORBS IT INTO MID LVL LOW OVER PA BY 12Z...
MEANWHILE WINDS ALONG OUR COAST HAVE RELAXED SOME AND PCPN OFF COAST
NOT QUITE AS INTENSE AS IT WAS EARLIER. THE GALE WARNING THAT WE
RAISED DURING THIS SHIFT HAS BEEN DOWNGRADED TO A SCA.

ALSO...THE AVN HAS BEEN...THUS FAR...DOING A FAR BETTER JOB
DEPICTING THE PCPN FIELD USING H8 TO H5 OMEGA AND H10 TO H7 MEAN RH
FIELDS. ITS FORECAST FROM THE 00Z/31 RUN FOR RIGHT NOW WAS PRETTY
CLOSE TO DEAD ON...AND ITS FORECAST FROM THE MOST RECENT RUN HAS
ALSO STARTED IN GOOD SHAPE. OF COURSE...THIS APPLIES TO OUR FA. HPC
CORRECTLY POINTED OUT THAT THE AVN WAS NOT FAR ENOUGH W WITH ITS
PCPN SHIELD EARLY THIS RUN. MOREOVER...PROBLEM THAT MOST ARE
HAVING...AND THAT WE CANNOT DISMISS...IS THAT AVN IS BREAKING DOWN
THE SFC HIGH AND THE H5 RIDGE MORE RAPIDLY THAN ANY OTHER MODEL AND
LIFTING OUR SYSTEM OUT IN TIME FOR A LOVELY LABOR DAY. THIS ISNT
EXACLTY OUT OF THE QUESTION FOR A SYSTEM TRYING TO TILT NEGATIVE.
THE ETA WOULD HAVE IT RAINING ON AND OFF OVER US WELL INTO LABOR
DAY...WITH A VERY SLOW MOVING SYSTEM STRUGGLING AGAINST A PERSISTENT
RIDGE.

AGAIN...MOST FEEL THE AVN IS CLEARLY WRONG...WE ARE NOT SO SURE
ABOUT THAT AND HENCE OUR COMPROMISE...LOW CONFIDENCE FORECAST. GOING
WITH THE AVN AND ITS QUICK TIMING IN THE FIRST PERIOD...SLOWING IT
DOWN SOMEWHAT AFTER THAT BUT NOT NEARLY AS SLOW AS ETA.

FCSTID = 45

ABE   68  59  76  61 /  70  60  40  20
RDG   69  61  77  63 /  80  60  40  20
PHL   69  63  79  65 / 100  70  40  20
12N   68  56  76  58 /  50  40  40  20
SMQ   69  61  77  61 /  80  60  40  20
TTN   69  61  77  63 /  80  60  40  20
MIV   69  63  78  63 / 100  60  40  20
ACY   70  65  75  67 / 100  60  40  20
ILG   69  63  79  65 / 100  70  40  20
DOV   69  64  79  66 / 100  60  20  20
GED   69  64  79  66 / 100  60  20  20
ESN   69  64  79  66 / 100  60  20  20

.PHI...
DE...MINOR TIDAL FLOODING AT AFTERNOON HIGH TIDE TODAY COAST.
     HEAVY SURF ADVISORY COAST.
MD...NONE.
NJ...MINOR TIDAL FLOODING AT AFTERNOON HIGH TIDE TODAY COAST.
     HEAVY SURF ADVISORY COAST.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY DE BAY...NJ AND DE COAST.

NYY

In the hours before

Special weather statement, Sep 1, 4:45 AM EST, 2 hours 15 minutes before
DEZ003-004-NJZ012>014-020-022>027-011530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT SUN SEP 1 2002

...HEAVY SURF ADVISORY CONTINUES TODAY...
...MINOR TIDAL FLOODING AT THE TIME OF HIGH TIDE THIS AFTERNOON...

AN EAST TO NORTHEAST WIND OF 20 TO 30 MPH WILL CONTINUE ALL DAY TODAY
ALONG THE NEW JERSEY AND DELAWARE COASTS. THE SEAS OFFSHORE ARE 10
TO 11 FEET RESULTING IN BREAKING WAVES OF 5 TO 7 FEET ON THE BEACH.
AS A RESULT A HEAVY SURF ADVISORY REMAINS IN EFFECT. THESE
CONDITIONS ARE FAVORABLE FOR RIP CURRENTS.

THE TIDES HAVE INCREASED TO ONE AND A HALF TO 2 FEET ABOVE NORMAL
THIS MORNING. THE NEXT HIGH TIDE ALONG THE COAST OCCURS BETWEEN 3
AND 430 PM TODAY. THE EASTERLY WIND HAS RAISED THE LEVEL OF THE TIDE
PARTICULARLY IN THE BACK BAYS WHERE HIGH TIDE OCCURS ONE TO TWO
HOURS LATER. THE APPROACH OF THE HIGH TIDE...HEAVY RAIN AND THE
HEAVY WAVE ACTION WILL RESULT IN MINOR TIDAL FLOODING. RESIDENTS AND
VACATIONERS MAY WANT TO MOVE THEIR CARS TO A HIGHER LOCATION BEFORE
THE HIGH TIDE THIS AFTERNOON.

SMALL CRAFT ADVISORIES REMAIN IN EFFECT ALONG THE ENTIRE COAST FROM
SANDY HOOK NEW JERSEY TO FENWICK ISLAND AND DELAWARE BAY. ANYONE
ATTEMPTING TO GO OFFSHORE TODAY WILL FIND IT VERY ROUGH IN AND
AROUND THE VARIOUS INLETS.

ALTHOUGH THE WEATHER IS LESS THAN IDEAL FOR BOATING AND SWIMMING
PLEASE REMEMBER TO MAKE THIS A SAFE LABOR DAY HOLIDAY.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR
TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY
WEEKEND.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
September 1, 7:00 AM EST to 3:00 PM EST
Where
Sussex County, Countywide
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321066.